Get Coronavirus Updates Now
NMDOH Logo
Home News Suspect Case of Wound Botulism Investigated
Paul Rhien
505-470-2290 Office

Suspect Case of Wound Botulism Investigated


First hospitalized botulism patient since July 2017

The New Mexico Department of Health (NMDOH) is currently investigating a case of apparent wound botulism in a 21-year-old female from Doña Ana County. The suspected source of infection is contaminated black tar heroin. The patient injected black tar heroin under the skin, also known as “skin popping.” The woman is currently hospitalized.

This is the first case of wound botulism that has been reported to NMDOH this year. There was one confirmed cases in Doña Ana County in 2017. It is not known if there are other cases in New Mexico, or neighboring communities of Texas, or the Mexican state of Chihuahua.

“We are asking healthcare providers to carefully consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” said NMDOH Cabinet Lynn Gallagher. “People who inject drugs should be aware of the signs and symptoms associated with wound botulism and seek immediate medical attention if they begin to experience any of those signs or symptoms.”

Botulism is a rare but serious paralytic illness caused by a nerve toxin produced by the bacterium Clostridium botulinum. Wound botulism is caused by a toxin produced from an infected wound. Injecting heroin under the skin where there is little or no oxygen available allows the organism to grow and produce a deadly toxin leading to progressive descending muscle paralysis and death.

Signs and symptoms of botulism include:

  • double vision
  • blurred vision
  • drooping eyelids
  • slurred speech
  • difficulty swallowing
  • dry mouth
  • muscle weakness/descending paralysis
  • difficulty breathing/shortness of breath

If left untreated, initial symptoms may progress to include paralysis of the respiratory muscles, arms, legs, and trunk with subsequent death. Anyone with these symptoms and a history of heroin injection should seek medical attention immediately at the nearest emergency room. NMDOH is working with healthcare providers to raise awareness about the issue, as well as with drug outreach and treatment programs so that the drug injecting community is aware of the risks of wound botulism associated with injecting heroin.

In addition, the New Mexico Department of Health recommends:

  • All healthcare providers be alert for cases of wound botulism, especially in injection drug users.
  • Anyone who suspects botulism call the New Mexico Department of Health at 505-827-0006 so that antitoxin can be obtained from the Centers for Disease Control and Prevention as soon as possible if necessary.
  • Warn persons who inject drugs about wound botulism and inform them of the signs and symptoms and the need to seek medical care immediately. 

For more information on wound botulism visit the Botulism website.


Media Contact

We would be happy to provide additional information about this press release. Simply contact Paul Rhien at 505-470-2290 (Office) with your questions.


Versión en Español

En un esfuerzo para hacer que nuestros comunicados de prensa sean más accesibles, también tenemos disponibles una versión en español. Por favor presione el enlace de abajo para acceder a la traducción.

Investigado Caso Sospechoso de Botulismo por Heri